Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 71, NWS La Crosse, WI

July 4, 2024Howard County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2024, 5:56 PM CDT for Howard County, Mitchell County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2024, 5:56 PM CDT (22:56 UTC)
Expired
Jul 4, 2024, 6:30 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS53 KARX 042256
SVRARX
IAC089-131-042330-
/O.NEW.KARX.SV.W.0071.240704T2256Z-240704T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
556 PM CDT Thu Jul 4 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in north central Iowa...
  Southwestern Howard County in northeastern Iowa...

* Until 630 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located near Osage, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Riceville around 605 PM CDT.
  Elma around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Saratoga, County B 17 And Bell Avenue, Maple Leaf,
Orchard, New Haven, and Brownville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9283 4341 9238 4321 9238 4321 9283
TIME...MOT...LOC 2255Z 265DEG 29KT 4329 9270 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
3 follow-up statements
960 
WWUS53 KARX 042306
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
606 PM CDT Thu Jul 4 2024

IAC089-131-042330-
/O.CON.KARX.SV.W.0071.000000T0000Z-240704T2330Z/
Mitchell IA-Howard IA-
606 PM CDT Thu Jul 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN MITCHELL AND SOUTHWESTERN HOWARD COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Riceville, or
11 miles east of Osage, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Riceville around 610 PM CDT.
  Elma around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Saratoga, County B 17 And Bell Avenue, Maple Leaf,
New Haven, Brownville, and County Roads T 54 And A 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4341 9238 4321 9238 4321 9276 4337 9276
TIME...MOT...LOC 2305Z 265DEG 29KT 4330 9259 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
675 
WWUS53 KARX 042317
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
617 PM CDT Thu Jul 4 2024

IAC131-042327-
/O.CAN.KARX.SV.W.0071.000000T0000Z-240704T2330Z/
Mitchell IA-
617 PM CDT Thu Jul 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4339 9255 4341 9238 4321 9238 4321 9255
TIME...MOT...LOC 2317Z 265DEG 29KT 4331 9245 

$$

IAC089-042330-
/O.CON.KARX.SV.W.0071.000000T0000Z-240704T2330Z/
Howard IA-
617 PM CDT Thu Jul 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN HOWARD COUNTY...

At 617 PM CDT, a severe thunderstorm was located near Elma, or 17
miles west of Cresco, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Elma around 620 PM CDT.

Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Saratoga, County B 17 And Bell Avenue, and Maple
Leaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4339 9255 4341 9238 4321 9238 4321 9255
TIME...MOT...LOC 2317Z 265DEG 29KT 4331 9245 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
507 
WWUS53 KARX 042325
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
625 PM CDT Thu Jul 4 2024

IAC089-042335-
/O.EXP.KARX.SV.W.0071.000000T0000Z-240704T2330Z/
Howard IA-
625 PM CDT Thu Jul 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOWARD COUNTY
WILL EXPIRE AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4339 9255 4341 9238 4321 9238 4321 9255
TIME...MOT...LOC 2325Z 265DEG 29KT 4331 9238 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:34 PM CDT, 4 hours 22 minutes earlier. Its key messages:

  • Moderate to High Confidence for Strong to Severe Storms Later This Afternoon & Early Evening.
  • Scattered to Isolated Pop-Up Shower & Storm Chances Friday & Saturday.
  • More Widespread Storm Chances For Sunday, Returning Monday Night and Tuesday Night.
Area forecast discussion, Jul 4, 1:34 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
134 PM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Moderate to High Confidence for Strong to Severe Storms Later
  This Afternoon & Early Evening.

- Scattered to Isolated Pop-Up Shower & Storm Chances Friday &
  Saturday.

- More Widespread Storm Chances For Sunday, Returning Monday
  Night and Tuesday Night.

&&

.DISCUSSION...
Issued at 1223 PM CDT Thu Jul 4 2024

Ongoing Storms & Precipitation This Morning & Afternoon:

Have been monitoring multiple rounds of storms through this
morning into the early afternoon with a quasi-closed upper-mid
level area of lower heights in the Northern Plains and multiple
surface frontal boundaries draped across the Upper Midwest. This
area of lower heights is also embedded in a negatively tilted,
amplified upper level longwave trough on GOES water vapor
imagery early this afternoon. As a result, return flow has been
advecting a more moist, more unstable airmass through the
Plains into the Upper Mississippi River Valley. Initial,
original synoptic forcing lifted through the Upper Mississippi
River Valley early this morning, leaving an occluded surface low
early this morning, placing the triple point to our west.
Further occlusion and closing of the tightened warm sector has
been firing off storms through western Minnesota early this
afternoon. In the wake of morning precipitation, clearing skies
seen on visible satellite imagery and are helping to build
diurnal instability.

Subsequent Forcing This Afternoon-Evening:

With a formation of a subsequent low along the triple point
with better synoptic forcing, quick-hitting deepening is
expected, causing subsequent storm and precipitation chances
later this afternoon and evening. The low is expected to trudge
east-southeastward along the baroclinic boundary from west to
east from central Minnesota into central Wisconsin, bringing the
once stationary cold/dry surface frontal boundary with it. The
passage of this frontal boundary will provide sufficient forcing
for strong to severe storms. Timing of peak diurnal heating
will be primary influence for location of highest impacts.

Strong To Severe Storms This Evening:

Confidence for strong to severe storms is moderate to high as
the low center impacts the local area and the cold/dry surface
frontal boundary provides sufficient subsequent forcing to
conditionally unstable, nearly straight 7.0C/km soundings in
upstream 04.12Z RAOBs. Overcoming any low level PBL inversion
has been observed within the upstream clearing skies, shifting
northeast early this afternoon through northern Iowa and
southern Minnesota. Sufficient multi level speed and directional
shear expected to sustain storms through the evening hours.
High resolution forecast model soundings and associated
hodographs suggest the potential for an initially discrete
storm mode, albeit transiently, quickly congealing cold pools
eventually making things messy before the mode becomes linear
along the frontal boundary as 850-300 mean wind is weak, 10 to
20 kts. Taking the expected cold/dry frontal boundary motion
into consideration, storm motion would be 20 to 30 kts to the
east.

Expected & Possible Hazards Into The Evening:

All in all, primary hazard of large hail with strong to
damaging winds possible. A quick spin up tornado cannot be ruled
out where the low level shear vector best aligns (normal to
line). Limiting factor will be initial storms potentially
consuming initial low level instability.

Shower & Storm Chances Friday:

As the low shifts east of the local forecast area, wrap around cold
air advection and tightened surface pressure gradient will result in
perpetual shower and storm chances through Friday. Increased
steepening of low level lapse rates concurrent with peak diurnal
heating will allow parcels to tap into a long, skinny SBCAPE
profile. The combination of transient saturation and little to
no shear will result any storms quickly popping up and down.
Could see some very limited opportunity for small hail given the
cooler sounding but no shear quickly terminates any updraft
sustenance, limiting overall chances and extent.

Shower & Storm Chances This Weekend:

The active pattern is expected to continue through the weekend.
Upper level heights are never able to build, persisting
synoptic troughing, perturbations, and precipitation chances.
Saturday storm chances seem similar to Friday with waves of low
level cold air advection within the upper level cold tongue,
wobbles in the upper level low, and peak diurnal heating will
cause scattered showers and isolated storms. A spatially
limiting factor will be a narrow tongue of increased
temperatures, increasing low level lapse rates and weakening any
incoming storms.

Through Start Of The New Week:

Slightly different story for Sunday as diurnal heating advects a
more moist airmass farther north into the Northern Plains. In turn,
a widespread area of diurnally building instability affects
much of Minnesota with long term global ensemble certainty for
500-1000 J/kg of SBCAPE taking shape. Have continued with
National Blend which has Likely chances, for Sunday Night,
Monday Night, and Tuesday Night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1100 AM CDT Thu Jul 4 2024

CIGS: mid level cigs will lower with an area of convection expected
to sweep east across the area from mid afternoon into early evening.
Short term guidance further lowers the cigs into IFR/MVFR with the
passage of the cold front, holding there through Friday morning.

WX/vsby: shra/ts set to shift west to east across the region roughly
from 21-02z time frame. A variety of different forcers could adjust
this main threat time, some of which may not show their hand until
an hour before storms spark. Messy environment. Will sketch pcpn
chances out with where the higher confidence lies and adjust
forecast as trends necessitate. Looking for a break later this
evening before scattered to areas of -shra rotate in from the
northwest, post the outgoing storm system. This could linger through
the better part of Friday.

WINDS: mostly light southerly today but look for enhanced westerly
winds with gusts into the mid/upper 20 kts with any TS later this
afternoon. Winds will swing west/northwest with the passage of a
cold front this evening, picking up as we move into late morning
Fri.

&&

.HYDROLOGY...
Issued at 400 AM CDT Wed Jul 3 2024

We continue to monitor river trends with the recent heavy rains
with most rivers continuing to fall, however flood warnings
continue for the Mississippi River and the Kickapoo at Viola.
General rains of .5 to 1.5" are forecast with the greater
confidence along and north of I90. Some spots per the 04.00Z HREF
could see 2"+ with a 20-40% chance for Winona/Trempealeau Co.
6-hr flash flood guidance is generally 2 to 3 inches for flash
flooding. Cannot rule out localized flash flooding with the
storms later today and tonight if storms repeat over the same
area. Be weather aware with outdoor activities and if
traveling, be aware of your surroundings.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAR
AVIATION...Rieck
HYDROLOGY...Zapotocny
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
522 AM CDT Thu Jul 4 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
522 AM CDT Thu Jul 4 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms with a few strong to severe this afternoon into
early evening hours. Large hail is the primary threat, however
damaging winds and locally heavy rain could occur.

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances continue Friday into early next week. At this time,
confidence in severe thunderstorms remains low.

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and early this evening
for areas southwest of I94. Storm and rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Jul 4, 2:48 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
248 PM CDT Thu Jul 4 2024

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-042200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston,
and Alma
248 PM CDT Thu Jul 4 2024

...Thunderstorms Moving In For Late Afternoon...Strong To Severe
Risk...

Clusters of thunderstorms across southern Minnesota and
northcentral Iowa will track northeast for the rest of the
afternoon hours, shifting across parts of southeast Minnesota and
northeast Iowa through 5 pm. Some will be strong, potentially
severe. Hail is the main concern but any storm will be capable of
30 to 35 mph wind gusts. Locally heavy rainfall will also occur,
which could lead to urban street flooding.

Those will outdoor plans this 4th of July holiday should be
prepared to seek indoor shelter should storms near your location.
Have multiple ways to receive warnings if some are issued.

Rieck
Special weather statement, Jul 4, 4:16 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
416 PM CDT Thu Jul 4 2024

MNZ079-042200-
Wabasha MN-
416 PM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WABASHA COUNTY THROUGH
500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 14 miles south of Red Wing, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Wabasha
County, including the following locations... Dumfries, Oak Center,
Maple Springs, Gilbert Valley, Bear Valley, and Zumbro Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4437 9200 4427 9255
TIME...MOT...LOC 2116Z 251DEG 36KT 4436 9264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rieck
Special weather statement, Jul 4, 4:54 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
454 PM CDT Thu Jul 4 2024

MNZ079-087-088-095-096-WIZ029-032>034-041-042-050000-
Wabasha-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-
Including the cities of Wabasha, Rochester, Winona, Preston,
Caledonia, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, and Tomah
454 PM CDT Thu Jul 4 2024

...Thunderstorms Tracking Across The Area Into Early Evening...

Clusters of thunderstorms were moving east northeast across
southeast Minnesota and will push into portions of western
Wisconsin through 7 pm. The stronger storms will be capable of 40
to 45 mph winds and 1/2 inch hail. An isolated severe storm
remains possible. Locally heavy rainfall will also occur, which
could lead to urban street flooding.

Those will outdoor plans this 4th of July holiday should be
prepared to seek indoor shelter should storms near your location.
Have multiple ways to receive warnings if some are issued.

Rieck
Special weather statement, Jul 4, 5:20 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Thu Jul 4 2024

IAZ008-009-018-019-050030-
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City,
and New Hampton
520 PM CDT Thu Jul 4 2024

...Thunderstorms Moving In For The Early Evening Hours...

A cluster of thunderstorms will push east across portions
of northeast Iowa for the early evening hours. The stronger
storms will be capable of 40 to 50 mph wind gusts and 1/2 inch
hail. A severe storm is possible. Locally heavy rainfall will
also occur, which could lead to urban street flooding.

Those with outdoor plans this 4th of July holiday should be
prepared to seek indoor shelter should storms near your location.
Have multiple ways to receive warnings if some are issued.

Rieck

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.